Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 37, NWS Milwaukee, WI

May 7, 2024Ozaukee County, Sheboygan County, Washington County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 7, 2024, 2:41 PM CDT for Ozaukee County, Sheboygan County, Washington County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2024, 2:41 PM CDT (19:41 UTC)
Expired
May 7, 2024, 3:18 PM CDT
In force
37 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Ozaukee County, WI, Sheboygan County, WI, Washington County, WI

The radar

The Milwaukee radar (KMKX), 76 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 10:37 AM CDT, 4 hours 4 minutes earlier. Its key messages:

  • Showers and thunderstorms continue this morning. Additional showers and thunderstorms will redevelop this afternoon and evening, a few of which could be strong to severe.
  • Small craft conditions are expected today.
  • Showers and thunderstorms are possible Wednesday afternoon through Thursday.
Area forecast discussion, May 7, 10:37 AM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1037 AM CDT Tue May 7 2024

.KEY MESSAGES...

- Showers and thunderstorms continue this morning. Additional
  showers and thunderstorms will redevelop this afternoon and
  evening, a few of which could be strong to severe.

- Small craft conditions are expected today.

- Showers and thunderstorms are possible Wednesday afternoon
  through Thursday.

&&

.UPDATE...
Issued 1037 AM CDT Tue May 7 2024

The initial line of showers and storms moving northeast this
morning will continue its trek through Wisconsin. Upper level
lift and support from the trough centered over the northern
Plains will create enough synoptic support to prevent any
subsidence on the back side of this line of storms. What this
means is that there will be cloud cover that continue to linger
throughout the day. Filtered sunlight to very brief breaks in
the cloud cover will be the most southern Wisconsin should get.
This will limit the environmental recover a bit for this
afternoon. Warm moist air advection will aid in temperatures and
dewpoints climbing again boosting low level instability. The
main concerns for redevelopment along the warm/occluded front
this afternoon will be hail. Mid level lapse rates continue to
look impressive around 7-8 C/km which will aid in the hail
development. Still cant rule out a brief spin up, but the best
chances for any tornadic activity will be right along the warm
front. Low level Storm Relative Helicity and soundings in
general aren't very supportive of spinning, but the warm front
will provide a wind direction shift that could be just enough.
Regardless chances are low and anything that does develop will
be brief.

Patterson

&&

.SHORT TERM...
Issued 410 AM CDT Tue May 7 2024

Today through Wednesday:

Synopsis/Mesoanalysis: GOES water vapor imagery places a nearly
stationary upper low over the MT-ND-SD border vicinity early this
morning. Positioned between the Northern Plains upper low and
shortwave ridging over the Western Great Lakes, a diffluent upper
flow pattern is evident over the Upper Mississippi Valley. At the
surface, a now occluded surface low has been analyzed over western
ND, with an occluded front being drawn southeast toward St. Cloud,
MN. A cold front extends southwest from this region into the Central
Plains, with a warm front apparent from the Twin Cities into the
Wisconsin River Valley. Encouraged by a combination of the
aforementioned features, a line of showers and storms is in progress
over east-central IA, and is expected to track across the region
near and after sunrise today as it slowly weakens. Said activity
will push east over Lake Michigan by late-morning/early afternoon,
allowing the warm front highlighted previously to advance northeast
into the state. Additional shower and thunderstorm development is
anticipated during the afternoon and evening hours as temperatures
climb into the upper 60s and low 70s in the wake of the boundary.
Severe weather is possible in this activity. Redeveloped showers and
storms will push east over Lake Michigan tonight, giving way to dry
conditions through the first half of Wednesday. A secondary area of
low pressure will approach from Iowa on Wednesday afternoon,
ultimately passing south of the region. Scattered shower and
thunderstorm chances will increase once more ahead of this feature
Wednesday afternoon, with the best chances holding off until
Wednesday night & the beginning of the long term period.

This Morning: Expect the ongoing shower/storm activity over IA to
hold together and push east across the region. Earlier CAM guidance
suggested that this activity would be well into its weakening phase
while crossing the area, and while this expectation generally
remains on track, convection has been able to maintain itself at
levels not progged in the aforementioned set of earlier CAM
solutions. Said trends have been noted observationally over the last
several hours, with jumps in lightning activity and cooling cloud
tops continuing to occur in satellite imagery. A combination of
lingering MUCAPE and sufficient shear is likely behind the
persistence of convection at strong to marginally severe levels, and
while activity will encounter decreasing shear as it moves into
southern Wisconsin after sunrise, guidance does show several hundred
J/kg of MUCAPE over the region as storms move through. Will thus
need to monitor trends for an isolated stronger storm with small
hail/gusty winds as activity pushes in, though the aforementioned
weakening shear and stable boundary layer conditions should preclude
a greater risk from materializing.

This Afternoon & Evening: With early morning activity pushing east
over Lake Michigan, winds will turn out of the southwest across the
region as the warm front discussed in the synopsis advances north.
The wind shift/related warm advection -- combined with any breaks in
the clouds behind the departing showers & storms -- will allow
temperatures to climb into the upper 60s and low 70s away from Lake
Michigan. Said surface heating, combined with lift along the front &
lingering diffluence aloft, will support scattered redevelopment of
showers and storms across the region this afternoon and evening.
These storms will be forming as an area of colder temperatures
aloft/steep mid-level lapse rates overspread the region. Combined
with sufficient effective shear ranging between 25-35 kt, the
potential for large hail will thus exist in any redeveloping storms
this afternoon. Isolated damaging wind gusts will also be possible
given dew point depressions in the boundary layer. While far and
away secondary to the hail & damaging wind potential, a brief spin
up can't be ruled out, particularly in locations positioned near the
warm front where winds will back out of the southeast & low level
shear will be enhanced. Be sure to have multiple ways to receive
warnings this afternoon & evening. Severe potential will taper by
mid-evening as activity pushes east over Lake Michigan.

Quigley

&&

.LONG TERM...
Issued 410 AM CDT Tue May 7 2024

Wednesday night through Monday:

While a marginal risk is painted over far southwest Wisconsin
through the overnight hours Wednesday night into Thursday, it
currently looks like it'll be difficult for us to realize a severe
threat owing to a couple of factors. First, a trough attached to
an area of low pressure over Lake Ontario will sink south over
Wisconsin late in the afternoon. This will drive cool northeast
flow off of the lake and cause a strong inversion that could push
as far inland as Madison. Second, more favorable flow and PVA
from a compact 500mb cutoff low will be focused south of the
state, and favorable return flow of moisture from the Ohio River
Valley will be blocked by an early day MCS. We'll still realize
precipitation over our area Wednesday night into Thursday owing to
some weak 850 to 700mb WAA in escutcheon with a TROWAL over the
area, but the precip will be stratiform to shower in nature.
There will be pockets of CAPE aloft, ranging from 250 to 500
J/kg, so a rumble of thunder can't be ruled out with this
activity.

Rain should linger into Thursday afternoon before tapering off as
the TROWAL shifts east. Conditions dry for Friday with a mix of
sun and clouds as a weak surface ridge shifts southeast over the
state. Rain chances then return Friday night as a weak shortwave
sinks southeast across the state. This shortwave should drive the
formation of a weak sfc low that will meander southeast over
southern Wisconsin through Saturday, causing areas of showers.
High pressure and better weather then takes over by Sunday.

CMiller

&&

.AVIATION...
Issued 1037 AM CDT Tue May 7 2024

MVFR to LIFR conditions are expected today across southern
Wisconsin through this evening. As the line of
showers/thunderstorms moves northeast through the area this
morning, ceilings around 2 kft to 500 ft will be possible with
visibilities ranging from 2-6 SM. Behind this line of storms,
ceilings of 2-5kft will persist through the afternoon. The cloud
deck is expected to be scattered to broken during this time.
Once the rain ends, visibilites will improve back toward 10 SM.
Additional rain/storms will develop this afternoon and early
evening bringing another round of lower IFR to LIFR ceilings and
visibilites. Strong to severe storms will be possible this
afternoon/evening. Tonight VFR conditions will return as skies
briefly clear.

East to southeast winds this morning will become southwesterly
by late this evening behind the occluded front. Overnight winds
become lighter and variable, eventually becoming easterly again
by Wednesday afternoon.

Patterson

&&

.MARINE...
Issued 410 AM CDT Tue May 7 2024

Breezy east to southeast winds will prevail over the open waters
today as a 986 mb low pressure lingers over the northern Great
Plains. Periods of showers and embedded thunderstorms will be
possible from late this morning through this evening. A few of these
storms could be strong with gusty winds and hail, particularly later
this afternoon and early this evening. Winds will turn out of the
northeast over the lake on Wednesday afternoon and evening as a
second area of 1000 mb low pressure passes south and southeast of
the open waters.  Additional periods of showers and thunderstorms
are possible from Wednesday evening through Thursday, with
conditions drying out Thursday night. Northerly winds will persist
through Friday morning, prior to turning out of the southwest on
Friday afternoon as a 1005 mb low pressure moves across Ontario.

Quigley

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 PM
     Tuesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, May 7, 2:32 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
232 PM CDT Tue May 7 2024

WIZ046-047-051-052-056>060-062>072-081945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
232 PM CDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Periods of showers and thunderstorms are expected through the
evening hours tonight. A few storms could become strong to severe,
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Additional showers and storms are expected from late Wednesday
afternoon through Thursday. Widespread strong to severe storms are
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tonight.

LMZ643>646-081945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
232 PM CDT Tue May 7 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A combination of easterly winds and waves will support small craft
conditions today. A Small Craft Advisory is in effect until 7 PM.

Periods of showers and storms are expected through tonight. A few
storms could become strong this afternoon and evening with gusty
winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Additional showers and storms are expected late Wednesday evening
through Thursday. Winds will approach small craft levels on
Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-081945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
232 PM CDT Tue May 7 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Periods of showers and storms are expected through tonight. A
few storms could become strong this afternoon and evening with
gusty winds and hail.

Dense fog has developed across the central third of Lake Michigan
this afternoon. Fog is expected to persist into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

No hazardous weather is expected at this time.

www.weather.gov/mkx

In the hours before

Special weather statement, May 7, 2:12 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
212 PM CDT Tue May 7 2024

WIZ059-060-064-065-071945-
Waukesha WI-Washington WI-Ozaukee WI-Jefferson WI-
212 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OZAUKEE...
WAUKESHA...SOUTHERN WASHINGTON AND EAST CENTRAL JEFFERSON COUNTIES
THROUGH 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wales, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Waukesha, Menomonee Falls, Mequon, Hartford, Pewaukee, Sussex,
Hartland, Delafield, Jackson, Slinger, Wales, Germantown, Okauchee
Lake, Oconomowoc, Lisbon, Ottawa, Merton, Dousman, North Prairie, and
Lannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4319 8803 4319 8806 4316 8807 4285 8839
      4293 8863 4320 8843 4320 8842 4322 8842
      4339 8829 4323 8799
TIME...MOT...LOC 1911Z 215DEG 29KT 4303 8841

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BOXELL
Special weather statement, May 7, 2:26 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
226 PM CDT Tue May 7 2024

WIZ057-063-072000-
Columbia WI-Dane WI-
226 PM CDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLUMBIA AND
WESTERN DANE COUNTIES THROUGH 300 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Verona, moving north at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Western Madison, Fitchburg, Middleton, Waunakee, Verona, Mount Horeb,
Lake Wisconsin, Deforest, Cross Plains, Lodi, Shorewood Hills, Dane,
Arlington, Merrimac, Pine Bluff, Okee, and Marxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4297 8972 4333 8971 4336 8967 4336 8965
      4337 8962 4334 8934 4295 8947
TIME...MOT...LOC 1926Z 187DEG 28KT 4304 8959

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

BOXELL
Local storm report, May 7, 2:40 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
240 PM CDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Hail             Sussex                  43.14N 88.22W
05/07/2024  M1.00 Inch       Waukesha           WI   Public

&&

MRC

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:12 PM CDTMarine Dense Fog AdvisoryMKX6 hr
May 7, 2:10 PM CDTTornado WarningMKXRock, Walworth35 min
May 7, 2:12 PM CDTSpecial Weather StatementMKXWaukesha33 min
May 7, 2:26 PM CDTSpecial Weather StatementMKXDane34 min
May 7, 2:33 PM CDTSevere Thunderstorm WarningMKXRacine, Walworth42 min
May 7, 2:48 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth42 min
May 7, 3:06 PM CDTSpecial Marine WarningMKX114 min
May 7, 3:14 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine, Waukesha29 min
May 7, 3:26 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine22 min
May 7, 6:17 PM CDTSpecial Weather StatementMKXIowa28 min
May 7, 6:32 PM CDTSpecial Weather StatementMKXMarquette28 min
May 7, 6:41 PM CDTSevere Thunderstorm WarningMKXMarquette34 min
May 7, 6:46 PM CDTSpecial Weather StatementMKXRock29 min
May 7, 6:48 PM CDTSpecial Weather StatementMKXDane27 min
May 7, 6:55 PM CDTSpecial Weather StatementMKXLafayette35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.